Alert archive / Kentucky / Flash Flood Warnings in 2010
Flash Flood Warning 48, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 21, 2010, 1:01 AM EDT for Fleming County, Rowan County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2010, 1:01 AM EDT (05:01 UTC)
- Expired
- Jul 21, 2010, 6:42 AM EDT
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fleming County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 80 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 717 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.7
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:11 PM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 20, 9:11 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 911 PM EDT TUE JUL 20 2010 .SHORT TERM.../THE REST OF TONIGHT/...UPDATED CLUSTER OF STRONG TSTMS MOVING THRU NORTHEASTERN KY HAVE PROMPTED A HOST OF SEVERE TSTM AND FLOOD WARNINGS...INCLUDING A TORNADO WARNING OVER FLEMMING AND ROWAN COUNTIES. MOST OF THESE HAVE DIMINISHED OVER THE LAST COUPLE OF SCANS AND EXPECT THIS TREND TO CONTINUE AS THESE STORMS CONTINUE MOVING INTO WEST VIRGINIA HOWEVER...MORE TSTMS OVER SRN OH/IN BORDER ATTM MOVING ESE WILL KEEP THE THREAT GOING THRU MIDNIGHT. A FEW QUICK PHONE CALLS HAVE ALREADY REVEALED SOME PONDING ON ROADWAYS IN THESE AREAS AND WILL HAVE TO MONITOR LOCAL STREAMS THERE CLOSELY FOR ADDITIONAL HYDRO PROBLEMS. OTHERWISE...LATEST GUIDANCE SUPPORTS EARLIER THINKING THAT WE WILL SEE A LULL IN THE ACTIVITY AFTER ABOUT 09Z. HAVE BEEFED UP POPS IN THE NRN COUNTIES ALONG WITH QPF TO ACCOUNT FOR THIS. TEMPS WERE ADJUSTED MINIMALLY WHERE RAIN HAS COOLED THINGS OFF A LITTLE EARLIER THAN EXPECTED... ESPECIALLY IN THE NORTH. OTHERWISE...TEMPS AND DEWPOINTS APPEAR TO BE ON TRACK AND OVERNIGHT LOWS IN GENERAL STILL LOOK TO TARGET THE LOWER 70S WITH PATCHY FOG DEVELOPING IN THE VALLEYS AND OTHER AREAS THAT SAW SOME OF THE HEAVIER RAINS EARLIER TODAY. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TONIGHT THROUGH WEDNESDAY/ BOTH THE 12Z NAM AND GFS SOLUTIONS HAVE INITIALIZED POORLY WITH RESPECT TO ONGOING CONVECTION ACROSS OUR AREA TODAY. ACTIVITY IS THE RESULT OF A COMBINATION OF DIURNAL HEATING...MULTIPLE OUTFLOW BOUNDARIES LEFT BEHIND IN THE WAKE OF LAST NIGHTS CONVECTIVE COMPLEX...AND SOME WEAK UPPER LEVEL ENERGY. CONFIDENCE IS LOW IN HOW USEFUL CURRENT MODEL SOLUTIONS ARE FOR THE SHORT TERM...ESPECIALLY WITH RESPECT TO TIMING OF THESE MESOSCALE FEATURES THROUGH OUR AREA. FORECAST CHALLENGE REVOLVES AROUND TWO MAIN FEATURES...THE FIRST BEING THE REMNANTS OF UPSTREAM STORM COMPLEX MOVING THROUGH SOUTHERN INDIANA TOWARDS OUR AREA. HRRR AND NAM HAVE STORMS REFIRING TONIGHT AS WHATS LEFT OF THE OUTFLOW BOUNDARY SLIDES INTO OUR AREA. THE NAM IS SLOWER...GENERALLY AFTER 06Z. THE HRRR SUGGEST CONVECTION EARLIER IN THE EVENING. BASED ON CURRENT EVENTS...FEEL THE NAM IS TOO SLOW WITH THIS FEATURE. NOT SURE HOW MUCH TO TRUST THE HRRR HOWEVER AS IT OFTEN STRUGGLES WITH TIMING. ANOTHER QUESTION IS HOW MUCH CURRENT CONVECTION WILL HAVE WORKED OVER THE ATMOSPHERE BEFORE THE MAIN OUTFLOW REACHES OUR AREA. THE SECOND FEATURE WILL BE ANOTHER STORM COMPLEX THAT SHOULD ARRIVE SOMETIME DURING THE DAY WEDNESDAY...PER THE GFS. THE NAM IS SIMILAR WITH TIMING OF THIS SECOND SYSTEM...BUT WEAKER WITH CONVECTION...PROBABLY DUE TO TIMING TONIGHTS CONVECTION. FELT BEST APPROACH WAS TO EXTRAPOLATE CURRENT EVENTS OUT IN TIME THROUGH THE FIRST 12 HOURS. FEEL UPSTREAM OUTFLOW BOUNDARY IS ALREADY RESPONSIBLE FOR MUCH OF THE CONVECTION FIRING TO OUR NORTH AND WEST. BUT WITH LOSS OF DIURNAL HEATING...BOUNDARY WILL BECOME LESS EFFECTIVE WITH TIME AS DOWNSTREAM CONVECTION HAS HAD TIME TO WORK THE ATMOSPHERE OVER. SO FEEL SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIE OUT THIS EVENING...WITH SOME SUPPORT FOR THIS IDEA COMING FROM THE HRRR WITH IT/S MOST RECENT SOLUTIONS TRENDING THE SAME WAY. THEREAFTER...EXPECT SECOND UPSTREAM SYSTEM OR COMPLEX OF STORMS TO ROLE INTO OUR AREA WEDNESDAY. THIS SCENARIO PROVIDES SOME CONTINUITY WITH PREVIOUS FORECASTS...AND RECENT MODELS SOLUTIONS OF THE LAST COUPLE OF DAYS. .LONG TERM.../WEDNESDAY NIGHT THROUGH TUESDAY/ UPPER LEVEL RIDGING WILL DOMINATE THROUGHOUT THE PERIOD STRETCHING FROM THE SOUTHERN ROCKIES ACROSS THE DEEP SOUTH INTO THE WESTERN ATLANTIC. A TROUGH WILL TRACK TO OUR NORTH OVER THE WEEKEND PERHAPS BEATING THE RIDGE DOWN A BIT BUT WE CONTINUED TO RELY ON THE FLATTER AND WEAKER MODELING OF THIS FEATURE MEANING WARM AND MUGGY CONDITIONS WILL PREVAIL FOR OUR AREA. AN EAST TO WEST ORIENTED FRONTAL BOUNDARY WILL LIE JUST TO OUR NORTH TO START THE PERIOD. THIS SHOULD CONTINUE TO TRIGGER WAVES OF SHOWERS AND THUNDERSTORMS AND WITH PWATS RETURNING TO OVER 2 INCHES... ISOLATED FLASH FLOODING WILL REMAIN A CONCERN INTO THE DAY ON THURSDAY. THIS FRONT WILL HEAD BACK TO OUR NORTH ON FRIDAY AS THE RIDGE TEMPORARILY BUILDS NORTHEASTWARD INTO THE AREA SO WILL KEEP THE FRIDAY/FRIDAY NIGHT FORECAST DRY. THE FRONT WILL THEN RETURN SOUTHWARD OVER THE WEEKEND AND POSSIBLY STALL OUT OVER OUR AREA AS THE TROUGH PASSES TO OUR NORTH. THIS WILL BRING A RENEWED CHANCE OF THUNDERSTORMS SATURDAY INTO EARLY NEXT WEEK... ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. TEMPERATURES WILL REMAIN ABOVE NORMAL VALUES. FRIDAY SHOULD BE OUR WARMEST DAY WITH HIGHS RETURNING TO THE LOWER 90S... BUT HIGHS FOR THE REMAINDER OF THE PERIOD SHOULD RESIDE IN THE UPPER 80S TO NEAR 90. WE BET ON A CONTINUED GFSX MOS WARM BIAS SO HELD FORECAST HIGHS SLIGHTLY UNDER THAT GUIDANCE. OVERNIGHT LOWS SHOULD REMAIN NEAR 70... WITH PERHAPS A BIT COOLER VALUES MONDAY NIGHT IF WE CAN GET A BRIEF PERIOD OF LOWER DEWPOINTS THIS FAR SOUTH. && .AVIATION.../00Z TO 24Z/ CURRENTLY...TSTMS HAVE FIRED OVER NORTH CENTRAL AND NORTHEASTERN KY AND ARE MOVING ENE AT AROUND 25KTS. MODELS CONTINUE TO STRUGGLE WITH THE PERIOD BUT A LOOSE CONSENSUS SUGGESTS THAT MOST OF THE ACTIVITY WILL REMAIN NORTH OF THE TAF SITES. COULD SEE ACTIVITY DROP OFF ENTIRELY FOR A BRIEF PERIOD AROUND MIDNIGHT. THEREAFTER...CONVECTION BEGINS TO REDEVELOP OVER NE KY AND STARTS SPREADING SOUTH THRU SUNRISE. HAVE ADDED VALLEY FOG TO THE MIX AND EXPECT VSBYS GOING DOWN TO MVFR AT KSME AND KLOZ BY AROUND 04Z. KJKL WILL BE CLOSER TO THE INITIAL REDEVELOPMENT OF TSTMS AND AS SUCH HAVE INCLUDED VCTS THERE BEGINNING AROUND 09Z. OTHER TAFS SHOULD BEGIN TO SEE THE THREAT SHORTLY AFTER SUNRISE IF NOT SOONER AND HAVE INCLUDED VCTS FOR ALL TAFS FROM 13Z ON. THUNDERSTORMS ARE EXPECTED AGAIN THROUGHOUT THE DAY WEDNESDAY...WITH THE POTENTIAL FOR ANOTHER COMPLEX OF STORMS TO MOVE INTO THE AREA...THIS TIME WITH THE HELP OF A WEAK FRONTAL BOUNDARY. WINDS WILL GENERALLY BE LIGHT THROUGH THE PERIOD...PICKING UP JUST A BIT TO AROUND 7 TO 10 KTS WEDNESDAY AS THE FRONT SLIDES INTO THE AREA DURING THE AFTERNOON HOURS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...RAY/MB LONG TERM....ABE AVIATION...MB
Hazardous weather outlook, Jul 20, 7:31 PM EDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 731 PM EDT TUE JUL 20 2010 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211215- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 731 PM EDT TUE JUL 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE. SOME STORMS MAY CONTAIN STRONG...GUSTY WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH THURSDAY AND THEN AGAIN FROM SATURDAY THROUGH MONDAY. TEMPERATURES WILL ONCE AGAIN SOAR TO THE UPPER 90S ON FRIDAY WITH HEAT INDEX VALUES EXCEEDING 100 FOR MANY LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WINDS OR ANY INSTANCES OF FLOODING TODAY. DUSTY/JP
In the hours before
Special weather statement, Jul 20, 7:38 PM EDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 738 PM EDT TUE JUL 20 2010 KYZ044-210015- FLEMING- 738 PM EDT TUE JUL 20 2010 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 815 PM EDT TUESDAY EVENING... NORTHERN FLEMING. AT 738 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DALESBURG...OR NEAR FLEMINGSBURG...MOVING NORTHEAST AT 30 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MOUNT CARMEL AROUND 745 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND ONE HALF INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. PELTON
Special weather statement, Jul 20, 7:56 PM EDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 756 PM EDT TUE JUL 20 2010 KYZ044-052-210030- FLEMING-ROWAN- 756 PM EDT TUE JUL 20 2010 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 830 PM EDT TUESDAY EVENING... CENTRAL FLEMING AND NORTH CENTRAL ROWAN. AT 757 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR POPLAR PLAINS...OR 6 MILES SOUTH OF FLEMINGSBURG...MOVING EAST AT 20 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...GODDARD AROUND 805 PM EDT...WALLINGFORD AROUND 810 PM EDT...PLUMMERS LANDING AROUND 815 PM EDT...MUSES MILLS AROUND 820 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND ONE QUARTER INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. PELTON
Local storm report, Jul 20, 8:31 PM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
831 PM EDT TUE JUL 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL 5 N CRANSTON 38.34N 83.44W
07/20/2010 E0.50 INCH ROWAN KY PUBLIC
HAIL REPORTED ALONG KY377 BETWEEN CRANSTON AND LEWIS
COUNTY LINE. ALSO REPORTS HEAVY RAIN, BEGINNING TO COVER
THE ROAD.
&&
MBSpecial weather statement, Jul 20, 11:53 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1153 PM EDT TUE JUL 20 2010 KYZ044-051-052-210445- FLEMING-ROWAN-BATH- 1153 PM EDT TUE JUL 20 2010 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 1245 AM EDT WEDNESDAY MORNING... FLEMING... NORTHERN ROWAN AND EXTREME NORTH CENTRAL BATH. AT 1153 PM EDT...A STRONG THUNDERSTORM WAS LOCATED ALONG A LINE EXTENDING FROM 22 MILES NORTHEAST OF FOXPORT TO 7 MILES NORTHWEST OF MOUNT CARMEL TO COWAN...OR ALONG A LINE EXTENDING FROM 28 MILES NORTHWEST OF GRAYSON TO 9 MILES NORTH OF FLEMINGSBURG TO 12 MILES WEST OF FLEMINGSBURG...MOVING EAST AT 50 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...TILTON AROUND MIDNIGHT EDT...WALLINGFORD AROUND 1205 AM EDT...HILLSBORO AROUND 1210 AM EDT...PLUMMERS LANDING AROUND 1215 AM EDT...WALTZ AROUND 1220 AM EDT... RESIDENTS CAN EXPECT BETWEEN 1 AND 2 INCHES OF RAIN...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. JACOBSON
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:20 PM EDT | Tornado Warning | JKL | Fleming, Rowan | 17 min |
| Jul 20, 8:42 PM EDT | Areal Flood Advisory | JKL | Elliott, Rowan | 3 hr |
| Jul 20, 11:49 PM EDT | Areal Flood Advisory | JKL | Fleming, Rowan | 6 hr |
| Jul 21, 2:43 AM EDT | Areal Flood Advisory | JKL | Elliott | 3 hr |
| Jul 21, 3:26 AM EDT | Flash Flood Warning | JKL | Elliott | 3 hr |
| Jul 21, 3:33 AM EDT | Flash Flood Watch | JKL | Bell, Clay, Elliott, Fleming, Harlan, Knox and 8 more | 16 hr |
| Jul 21, 4:42 AM EDT | Flash Flood Warning | JKL | Elliott, Morgan, Rowan | 2 hr |
| Jul 21, 5:39 AM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Montgomery, Powell, Wolfe | 35 min |
| Jul 21, 6:39 AM EDT | Areal Flood Warning | JKL | Elliott, Fleming, Rowan | 6 hr |
| Jul 21, 10:00 AM EDT | Areal Flood Advisory | JKL | Pulaski | 3 hr |
| Jul 21, 11:10 AM EDT | Areal Flood Advisory | JKL | Pulaski, Rockcastle | 80 min |
| Jul 21, 6:58 PM EDT | Flash Flood Warning | JKL | Elliott, Morgan, Rowan | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.